Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Memphis, TN

November 29, 2016Itawamba County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2016, 6:29 PM CST for Itawamba County, Tishomingo County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 6:29 PM CST (00:29 UTC)
Expired
Nov 29, 2016, 7:00 PM CST
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Itawamba County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 6:30 PM CSTHAIL 0.88Belmont, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 3:48 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS54 KMEG 300029
SVRMEG
MSC057-141-300100-
/O.NEW.KMEG.SV.W.0187.161130T0029Z-161130T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHEASTERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 700 PM CST

* AT 628 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER
  FAIRVIEW...OR NEAR FULTON...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FULTON...BELMONT...FAIRVIEW...CLAY...GOLDEN...EASTMAN AND BOUNDS
  CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.

LAT...LON 3430 8818 3422 8837 3437 8848 3458 8814
TIME...MOT...LOC 0028Z 238DEG 38KT 3434 8835 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
459 
WWUS54 KMEG 300043
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST TUE NOV 29 2016

MSC057-141-300100-
/O.CON.KMEG.SV.W.0187.000000T0000Z-161130T0100Z/
ITAWAMBA MS-TISHOMINGO MS-
643 PM CST TUE NOV 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN ITAWAMBA AND SOUTHEASTERN TISHOMINGO COUNTIES...

AT 643 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER RED
BAY...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELMONT...FAIRVIEW...GOLDEN...BOUNDS CROSSROADS AND EASTMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.

LAT...LON 3430 8818 3428 8837 3440 8843 3458 8814
TIME...MOT...LOC 0043Z 238DEG 38KT 3443 8818 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
111 
WWUS54 KMEG 300054
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CST TUE NOV 29 2016

MSC057-141-300103-
/O.EXP.KMEG.SV.W.0187.000000T0000Z-161130T0100Z/
ITAWAMBA MS-TISHOMINGO MS-
654 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ITAWAMBA AND
SOUTHEASTERN TISHOMINGO COUNTIES WILL EXPIRE AT 700 PM CST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.

LAT...LON 3430 8818 3428 8837 3440 8843 3458 8814
TIME...MOT...LOC 0053Z 238DEG 38KT 3447 8810 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:35 PM CST, 54 minutes earlier.

Area forecast discussion, Nov 29, 5:35 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
535 PM CST Tue Nov 29 2016

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.PREV DISCUSSION... /issued 216 PM CST Tue Nov 29 2016/

DISCUSSION...

..Moderate risk of severe weather over parts of North
Mississippi...

Currently...Monitoring for potential severe weather this evening.
Warm front continues to lift north with lower 60s dewpoints
beginning to push into northern MS. Meanwhile a potent shortwave
over Texas is rotating around the main Central U.S. upper trough.
This is spreading lift across the Lower Mississippi Valley. The
associated cold front is pushing east into the Arklatex at this
time. Thunderstorms are beginning to develop to the south of our
region.

Late this afternoon into Tonight...Increasingly concerned about
the possibility of significant severe weather across Nortehast
Mississippi. As the warm front lifts into North Mississippi and
the cold front approaches from the west a surface wave develops
over Western Mississippi early this evening and tracks NE across
North Mississippi. MLCAPES of 500-1000 j/kg work into NE
Mississippi as the moist and unstable airmass moves north ahead
of the wave. Hodographs are strongly curved with 0-1km helicity
values above 300 m2/s2 and 0-6 km bulk shear values greater than
70 kts. We are most concerned about this evening since discrete
supercells are possible as the surface wave moves through. Attm it
appears the best chance of a strong tornado or two will be across
Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and
hail are also threats. Parts of North Mississippi have been
upgraded to a moderate risk. By about midnight the convection will
probably be organized into a line with an isolated severe threat
until about 3 am across Northeast Mississippi. Most of the
lingering activity should end by sunrise.

Wednesday through Friday...Cold front pushes east and a cooler
and drier airmass filters in. Expect seasonably cool temps with
highs in the 50s and lows in 30s.

Saturday through Tuesday...Models still having some trouble during
this time frame as an upper low cuts off over Mexico. Looks like
a couple good chances for rain. First one as a trough moves
through this weekend and another as that upper low ejects east
early next week. Subsequent forecasts will drill down on the
details over the next few days but the overall summary is cool and
wet.

SJM

&&

.AVIATION...
00Z TAFs

A cold front and upper level trough will move through the Lower
Mississippi tonight. Best potential for showers and thunderstorms
will occur at TUP this evening between 00Z-03Z and potential for
VCTS at MEM/MKL through 03Z. Confidence in VCTS and lower ceilings
low in this TAF set for MEM. MVFR/IFR conditions may develop at
TUP overnight. Otherwise, VFR conditions expected except within
thunderstorms. S winds will veer W/NW with passage of cold front.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 29, 3:12 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CST TUE NOV 29 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
312 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH
MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM
CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE...
INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE
STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE.

A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN
THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL
BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SJM

In the hours before

Local storm report, Nov 29, 5:23 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     2 SSE PITTSBORO         33.91N 89.32W
11/29/2016                   CALHOUN            MS   TRAINED SPOTTER

&&

JAB
Local storm report, Nov 29, 5:42 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     PITTSBORO               33.94N 89.34W
11/29/2016                   CALHOUN            MS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN ACROSS CALHOUN COUNTY. TIME
            ESTIMATED FROM RADAR.

&&

JAB
Local storm report, Nov 29, 5:58 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     HOULKA                  34.03N 89.02W
11/29/2016                   CHICKASAW          MS   STORM CHASER

            TREES DOWN.

&&

SWC
Local storm report, Nov 29, 6:01 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      6 SE PONTOTOC           34.19N 88.93W
11/29/2016                   PONTOTOC           MS   TRAINED SPOTTER

&&

SWC
Local storm report, Nov 29, 6:17 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 SW TUPELO             34.21N 88.80W
11/29/2016  E1.00 INCH       LEE                MS   TRAINED SPOTTER

&&

SWC
Local storm report, Nov 29, 6:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             PITTSBORO               33.94N 89.34W
11/29/2016  E1.00 INCH       CALHOUN            MS   EMERGENCY MNGR

&&

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:01 PM CSTSevere Thunderstorm WarningMEGChickasaw, Monroe44 min
Nov 29, 6:16 PM CSTTornado Warning Tornado observedMEGMonroe44 min
Nov 29, 6:23 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc52 min
Nov 29, 6:49 PM CSTFlash Flood WarningMEGAlcorn, Benton, Chickasaw, Itawamba, Lee, Monroe and 5 more6 hr
Nov 29, 7:01 PM CSTSevere Thunderstorm WarningMEGMonroe12 min
Nov 29, 7:52 PM CSTSpecial Weather StatementMEGTallahatchie23 min
Nov 29, 11:09 PM CSTSpecial Weather StatementMEGMonroe36 min
Nov 30, 1:37 AM CSTFlash Flood WarningMEGMonroe3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.